Kentucky, 2003

Hail in Kentucky, March 25, 2003

March 25, 2003 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 25, 12:29 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 25, 12:29 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST TUE MAR 25 2003

FORECAST CHALLENGES REVOLVE AROUND THIS EVENING/S CONVECTION AND
THEN CONVECTION EXPECTED FRIDAY AND POSSIBLE LIGHT WINTRY WEATHER
SATURDAY NIGHT.

ANALYSIS OF 25/12Z UPPER AIR MAPS DEPICTED A 25H 70-100KT JET
EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHERN
ONTARIO/QUEBEC. BEST RIGHT ENTRANCE REGION DYNAMICS WERE JUST WEST
OF THE FORECAST AREA. AT 85H A NOSE OF 7-8 C DEW POINT AIR WAS
NOSING NORTHEAST FROM NORTHEAST OKLAHOMA INTO SOUTHWEST MISSOURI.
THIS HIGHER DEW POINT AIR WAS COINCIDENT TO THE 85H TROUGH AXIS.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALONG THIS BOUNDARY WITH
DIME SIZE HAIL REPORTS FROM SOME OF THE STRONGER STORMS. THE
ASSOCIATED SURFACE COLD FRONT AT 16Z WAS POSITIONED NEAR A KEVV-KPOF
LINE. THANKS TO A WAVE DEVELOPING ALONG THIS FRONT OVER NORTHEAST
TEXAS...THE PROGRESSION OF THIS FRONT ACROSS THE AREA IS SLOWER THAN
GUIDANCE SUGGESTED YESTERDAY.

AS THIS SFC COLD FRONT/85H TROUGH PROGRESSES EAST THIS AFTERNOON
INTO THIS EVENING...LAPS DATA SUGGESTS IT WILL BE MOVING INTO MORE
UNSTABLE AIR...ESPECIALLY INTO THE SOUTHEAST PART OF THE AREA WERE
SUNSHINE HAS BEEN ABUNDANT. WILL CONTINUE WITH CATEGORICAL POPS FOR
TSRA/SHRA THIS EVENING CENTRAL AND EASTERN PARTS OF THE AREA...WILL
HAVE CHANCE POPS WEST. DON/T FEEL COMFORTABLE ENDING PRECIP UNTIL
THE 85H TROUGH AXIS IS COMPLETELY EAST OF THE REGION. 25/12Z
MESO-ETA SUGGESTS THAT WILL BE BETWEEN MIDNIGHT AND 3AM TONIGHT.
CLOUD COVER IS PROGGED TO QUICKLY CLEAR THE AREA AFTER THE PASSAGE
OF THE 85H TROUGH. BELIEVE THIS IS TOO QUICK GIVEN CURRENT POST
85H-TROUGH CLOUD COVER EVIDENT ON VISIBLE SATELLITE IMAGERY. WILL
CLEAR THE WEST LATE TONIGHT AND TOMORROW MORNING EAST.

WEDNESDAY INTO THURSDAY STILL LOOK DRY WITH A WARMING TREND AS THE
REGION TRANSITIONS INTO ZONAL AND THEN SOUTHWEST FLOW ALOFT AS AN
UPPER LOW ENTERS INTO THE CENTRAL U.S. CURRENT FORECAST HIGHS/LOWS
DURING THIS PERIOD ARE LOOKING GOOD COMPARED TO LATEST GUIDANCE.
ONLY TWEAK I/LL MAKE WILL BE RAISING HIGHS ON THURSDAY A LITTLE.

THURSDAY NIGHT A STRONG LOW LEVEL JET IS EXPECTED TO DEVELOP IN
ADVANCE OF THE DEEPENING UPPER LOW TO THE WEST. ABUNDANT LOW LEVEL
MOISTURE LOOKS TO ACCOMPANY THIS JET BRINGING IN A DECK OF LOW LEVEL
CLOUDINESS...AND INCREASING SURFACE DEW POINTS. GFS SUGGESTS 3-4
UNITS OF PRESSURE ADVECTION ALONG A 295K SURFACE OVER THE REGION
THURSDAY NIGHT IN THIS FAIRLY SHALLOW MOIST LAYER. THIS MAY BE
ENOUGH TO WRING OUT SOME LIGHT RAIN OR DRIZZLE.

FRIDAY INTO FRIDAY EVENING THE APPROACHING UPPER LEVEL LOW/S
ASSOCIATED SURFACE COLD FRONT IS PROGGED TO PASS ACROSS THE AREA.
WITH EXCELLENT JET DYNAMICS ALOFT AND NEAR THE SURFACE ALONG WITH
PLENTY OF LOW LEVEL MOISTURE...THUNDERSTORMS STILL LOOK LIKE A GOOD
CALL. WILL UP POPS INTO THE LIKELY CATEGORY.

MODEL SOLUTIONS BEGIN TO DIVERGE A LITTLE PAST FRIDAY. THE 25/12Z
GFS HAS THE 5H TROUGH ACROSS CENTRAL KENTUCKY BY SUNDAY MORNING. THE
24/12Z ECMWF FOR THE SAME TIME PERIOD HAS THE TROUGH STILL JUST WEST
OF THE MISSISSIPPI RIVER. THE 25/00Z CANADIAN SOLUTION IS MORE IN
LINE WITH THE FASTER 12Z GFS. WILL CONTINUE TO FOLLOW THE GFS. AS
SUCH...WILL CONTINUE WITH THE THINKING OF POST-FRONTAL WRAP-AROUND
STRATO-CU ACROSS THE AREA LASTING INTO SATURDAY NIGHT. TODAY/S
SOLUTION HAS A DISTINCT BREAK IN ANY LIGHT PRECIPITATION ASSOCIATED
WITH THIS CLOUDINESS. NOW SATURDAY IS QPF-FREE WITH ANY LIGHT
MEASURABLE PRECIP HOLDING OFF TIL SATURDAY NIGHT. MOISTURE IS
PROGGED TO BE CONFINED TO THE 1000-850MB LAYER. 1000-850MB THICKNESS
AROUND 1280 M RANGE...SUGGESTING SNOW.  HOWEVER...AVAILABILITY OF
ICE CRYSTALS MAY BE LACKING YIELDING MORE OF A SUPERCOOLED DROPLET
EVENT WITH DRIZZLE OR FREEZING DRIZZLE BEING THE OUTCOME DEPENDING
UPON SURFACE TEMPS.  WILL WORD FORECAST FOR A SLIGHT CHANCE OF
FLURRIES OR FREEZING DRIZZLE NORTH AND DRIZZLE OR FREEZING DRIZZLE
SOUTH.

NORTHWEST FLOW LOOKS TO CONTINUE INTO MONDAY AND TUESDAY BUT WITH
RISING HEIGHTS AS THE TROUGH AXIS PROGRESSES FARTHER EAST. TUESDAY A
SHORTWAVE TROUGH PASSES ACROSS THE GREAT LAKES REGION. 25/00Z GFS
CURRENTLY IS SUGGESTING MY NORTHEAST COUNTIES MAY BE ON THE FRINGE
OF THE ASSOCIATED PRECIP. FOR NOW WILL GO WITH A SLIGHT CHANCE OF
LIGHT RAIN ON MONDAY NIGHT AND TUESDAY AND HAVE MORE CLOUDS
NORTHEAST.

.PAH...NONE.

DFS
Hazardous weather outlook, Mar 25, 5:00 AM CST, 12 hours 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA TODAY AND
TONIGHT. IT WILL BRING WITH IT A CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FROM THIS AFTERNOON THROUGH EARLY TONIGHT.

THIS INCLUDES A SLIGHT RISK OF SEVERE WEATHER...MAINLY ALONG AND
SOUTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MADISONVILLE
KENTUCKY. THIS INCLUDES SOUTHEAST MISSOURI...SOUTHWEST
KENTUCKY...AND EXTREME SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA
FRIDAY...WHICH WILL BRING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS FOR POSSIBLE REQUEST FOR
ACTIVATION TODAY AND AGAIN ON FRIDAY.

In the hours before

Local storm report, Mar 25, 12:25 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CST TUE MAR 25 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    PIEDMONT                  MO   0.75 INCH HAIL
03/25/03   WAYNE                          REPORTED BY THE PUBLIC ON
                                          V HWY BETWEEN PIEDMONT
                                          AND LEEPER

The radar

The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calloway

When
March 25, 5:53 PM CST
Where
Calloway County, 4 mi W of New Concord
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -88.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345305.